Alert archive / Nebraska / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 52, NWS Cheyenne, WY

July 5, 2000Cheyenne County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 5, 2000, 6:59 PM MDT for Cheyenne County, Nebraska. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 5, 2000, 6:59 PM MDT (00:59 UTC)
Expired
Jul 5, 2000, 7:45 PM MDT
In force
46 min
Issued by
NWS Cheyenne, WY
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Cheyenne County, NE

The radar

The Cheyenne radar (KCYS), 147 km from the middle of the area, began a volume at 00:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 5, 7:22 PM MDTHail 1Sidney, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 5, 5:45 PM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 1.0 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2000-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 120 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2000-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
120 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
3637 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

168 
WUUS55 KCYS 060100
SVRCYS
NEC033-060145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
659 PM MDT WED JUL 5 2000

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CHEYENNE COUNTY IN THE PANHANDLE OF NEBRASKA

* UNTIL 745 PM MDT

* AT 658 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 15 MILES WEST OF GURLEY...OR ABOUT 20 MILES
  NORTHWEST OF SIDNEY...MOVING EAST AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE GURLEY

HAIL UP TO ONE AND ONE HALF INCHES IS POSSIBLE WITH THIS SEVERE 
THUNDERSTORM.  IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN 
A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT 
WEDNESDAY EVENING FOR MUCH OF THE PANHANDLE OF NEBRASKA.

LAT...LON 4142 10329 4124 10333 4113 10274 4138 10269

WEILAND

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 2:07 PM MDT, 4 hours 52 minutes earlier.

Area forecast discussion, Jul 5, 2:07 PM MDT, 4 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
207 PM MDT WED JUL 5 2000

OUTFLOW FM CNTRL NEB STRMS MOVG WWD ACRS E BDR CWA. EXTRAPOLATN HAS
THIS APCHG WY/NEB BDR AT 00Z. STRMS FIRING NNEWD ALG SFC CNVRGNC
AXIS W & N FRM CYS. MSTR CNVRGNC AXIS JUST E THIS FLO AXIS...EXTENDG
FM CYS-AIA. STRMS WL REACH OUTFLOW BNDRY SHRTLY AFT 00Z. 19Z RUC
SHOWS DVLPG TROFINESS AT 5H JUST W WY/NEB BDR DURG AFTN WITH INCRSG
DIFFRNTL VORT ADVCTN...MNLY PANHANDL. ETA/AVN HV THIS IDEA ALSO. BIG
QUESTION IS WHEN/WHERE SVR WX WL START. BLV CDR-AIA AREA...WITH HIEST
SR HELICITIES...STILL HAS RISK MST DANGEROUS WX. ETA HAS 60-70% RHS
IN BNDRY LYR SW SD/NRN PANHANDL BY 12Z THU...SO WL KP IDEA OF
FOG/PSBL SPRINKLES OVR PANHANDL AND SPILLG W ACRS WY BDR THU MRNG.
AFTR THAT STGR WLYS FLUSH MSTR AND POPS ZERO OR NR SO. TEMPS LWST
ELEVATNS NXT CPL DAYS IN 90S...BRKG 100S NEB PANHANDL...ESP TOMORROW.

.EXTENDED DISCUSSION...UPPER LEVEL RIDGE OF HIGH PRESSURE WILL
CONTINUE TO DOMINATE THE CWA IN THE EXTENDED.  THE RIDGE BROADENS
AND RETROGRADES INTO THE WESTERN US WITH TIME. MEANWHILE...A TROF OF
LOW PRESSURE REMAINS ALONG THE WEST COAST. NO MAJOR WEATHER SYSTEMS
PROGGED TO EFFECT THE AREA.  HOWEVER...WITH THE FLOW AROUND THE
LARGE HIGH PRESSURE...MONSOONAL MOISTURE WILL BE TRANSPORTED INTO
THE AREA FOR DIURNAL THUNDERSTORMS EACH DAY.

.CYS...
WY...NONE.
NE...NONE.

COX

'

In the hours before

Special weather statement, Jul 5, 6:25 PM MDT, 34 minutes before
WYZ001>003-019>021-055-060500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
625 PM MDT WED JUL 5 2000

...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 11 PM FOR
MUCH OF THE NEBRASKA PANHANDLE...

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR MUCH OF THE NEBRASKA PANHANDLE UNTIL 11 PM.  IN THE WESTERN
PORTION OF THE PANHANDLE ALL COUNTIES ARE INCLUDED WITH THE EXCEPTION
OF KIMBALL COUNTY.

LARGE HAIL...STRONG WIND GUSTS...HEAVY RAIN AND DANGEROUS LIGHTNING WILL
BE THE MAIN THREATS FROM THE SEVERE STORMS IN THE AREA.  TORNADOES MAY
ALSO BE POSSIBLE.  HAIL TO THREE QUARTERS OF AN INCH IN DIAMETER FELL
5 MILES SOUTH OF SCOTTSBLUFF AT 559 PM.  IN ADDITION...SEVEREAL TORNADOES
WERE REPORTED AROUND 536 PM JUST TO THE WEST OF REDINGTON.

AS OF 620 PM...THE SEVERE STORMS WERE LOCATED FROM 25 MILES NORTH OF
SCOTTSBLUFF...IN SOUTHEAST SIOUX COUNTY TO NEAR MCGREW IN SOUTHEAST
SCOTTSBLUFF COUNTY.  A SEVERE THUNDERSTORM WARNING IS IN EFFECT FOR
NORTHEAST SCOTTS BLUFF AND SOUTHEAST SIOUX COUNTY UNTIL 7 PM.  ALL OF
THE ACTIVITY THROUGH LATE EVENING WILL MOVE TO THE NORTHEAST AT 20
MPH.

IF A STORM APPROACHES...TAKE ACTION IMMEDIATLEY.  MOVE INDOORS AND AWAY
FROM WINDOWS.  REPORT ALL SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE
OR YOUR LOCAL LAW ENFORCEMENT AGENCY.

WEILAND
Special weather statement, Jul 5, 6:25 PM MDT, 34 minutes before
NEZ001>003-019>021-055-060500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
625 PM MDT WED JUL 5 2000

...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 11 PM FOR
MUCH OF THE NEBRASKA PANHANDLE...

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR MUCH OF THE NEBRASKA PANHANDLE UNTIL 11 PM.  IN THE WESTERN
PORTION OF THE PANHANDLE ALL COUNTIES ARE INCLUDED WITH THE EXCEPTION
OF KIMBALL COUNTY.

LARGE HAIL...STRONG WIND GUSTS...HEAVY RAIN AND DANGEROUS LIGHTNING WILL
BE THE MAIN THREATS FROM THE SEVERE STORMS IN THE AREA.  TORNADOES MAY
ALSO BE POSSIBLE.  HAIL TO THREE QUARTERS OF AN INCH IN DIAMETER FELL
5 MILES SOUTH OF SCOTTSBLUFF AT 559 PM.  IN ADDITION...SEVEREAL TORNADOES
WERE REPORTED AROUND 536 PM JUST TO THE WEST OF REDINGTON.

AS OF 620 PM...THE SEVERE STORMS WERE LOCATED FROM 25 MILES NORTH OF
SCOTTSBLUFF...IN SOUTHEAST SIOUX COUNTY TO NEAR MCGREW IN SOUTHEAST
SCOTTSBLUFF COUNTY.  A SEVERE THUNDERSTORM WARNING IS IN EFFECT FOR
NORTHEAST SCOTTS BLUFF AND SOUTHEAST SIOUX COUNTY UNTIL 7 PM.  ALL OF
THE ACTIVITY THROUGH LATE EVENING WILL MOVE TO THE NORTHEAST AT 20
MPH.

IF A STORM APPROACHES...TAKE ACTION IMMEDIATLEY.  MOVE INDOORS AND AWAY
FROM WINDOWS.  REPORT ALL SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE
OR YOUR LOCAL LAW ENFORCEMENT AGENCY.

WEILAND

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 6:15 PM MDTSevere Thunderstorm WarningCYSScotts Bluff, Sioux45 min
Jul 5, 7:28 PM MDTSevere Thunderstorm WarningCYSCheyenne47 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.